Case Report: Sorafenib-induced rhabdomyolysis in a post-transplant patient with acute myeloid leukemia

Read full text
Authors: Liuxian Ke, Lingjuan Cao, Shang Li, Zijian Zhou, Ping Zheng
Cited by: 1
References: 16

Abstract

Background: Rhabdomyolysis is a clinical acute syndrome characterized by acute injury or necrosis of skeletal muscle cells and may be life-threatening. We report a rare case of rhabdomyolysis caused by sorafenib. Case: This case report presents a 31-year-old female patient who experienced rhabdomyolysis during sorafenib treatment following allogeneic hematopoietic stem cell transplantation. The patient underwent the transplantation due to acute myeloid leukemia (AML) and subsequently received sorafenib as maintenance therapy to prevent leukemia relapse. During treatment, she developed bilateral lower limb weakness, a significant increase in creatine kinase (CK) levels, and hypokalemia. After discontinuing sorafenib and initiating supportive treatments, her CK levels gradually decreased. Neuromuscular biopsy results showed rhabdomyolysis and immune-mediated necrotizing myopathy.The patient was followed up in the outpatient clinic after discharge, and the symptoms of myasthenia in both lower limbs have improved. On the 38th day after discharge, laboratory tests showed that the levels of α-hydroxybutyrate dehydrogenase, creatine kinase, lactate dehydrogenase, and electrolytes had returned to normal. Conclusion: This case highlights that sorafenib may cause rare but severe adverse reactions, such as rhabdomyolysis. Clinicians should be vigilant about these potential adverse effects when using sorafenib and enhance patient monitoring and management.

Fields of Study & Subjects

Muscle and Compartmental Disorders Chemotherapy-related skin toxicity Chronic Myeloid Leukemia Treatments

Publication details

Journal / source
Frontiers in Oncology
Publisher
Frontiers Media SA
Volume
16
Pages
1728530–1728530
Publication date
17 February 2026
Language
EN